Alert archive / Washington / High Wind Warnings in 2020

High Wind Warning 1, NWS Seattle, WA

January 9, 2020San Juan County, Washington

NWS Seattle, WA issued this high wind warning at Jan 9, 2020, 2:32 PM PST for San Juan County, Washington. It took effect at Jan 10, 2020, 1:00 AM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2020, 2:32 PM PST (22:32 UTC)
In effect from
Jan 10, 2020, 1:00 AM PST
Expired
Jan 10, 2020, 1:00 PM PST
In force
12 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2020-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2020-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WWUS76 KSEW 092232
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
232 PM PST Thu Jan 9 2020

WAZ516-517-101200-
/O.UPG.KSEW.HW.A.0001.200110T0900Z-200110T2100Z/
/O.NEW.KSEW.HW.W.0001.200110T0900Z-200110T2100Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
232 PM PST Thu Jan 9 2020

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 1 PM PST FRIDAY...

* WHAT...South wind 30 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...North Coast and Central Coast.

* WHEN...From 1 AM to 1 PM PST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WAZ001-503-506-510-101200-
/O.UPG.KSEW.HW.A.0001.200110T0900Z-200110T2100Z/
/O.NEW.KSEW.HW.W.0001.200110T0900Z-200110T2100Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
232 PM PST Thu Jan 9 2020

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 1 PM PST FRIDAY...

* WHAT...South wind 30 to 45 mph with gusts to 60 mph. 

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...From 1 AM to 1 PM PST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
696 
WWUS76 KSEW 101142
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
342 AM PST Fri Jan 10 2020

WAZ516-517-102100-
/O.CAN.KSEW.HW.W.0001.000000T0000Z-200110T2100Z/
/O.NEW.KSEW.WI.Y.0003.200110T1142Z-200110T2100Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
342 AM PST Fri Jan 10 2020

...WIND ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...North Coast and Central Coast.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-503-506-510-102100-
/O.CON.KSEW.HW.W.0001.000000T0000Z-200110T2100Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
342 AM PST Fri Jan 10 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WHAT...South wind 25 to 45 mph with gusts to 60 mph.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...From 1 AM to 1 PM PST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
499 
WWUS76 KSEW 101626
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
826 AM PST Fri Jan 10 2020

WAZ001-503-506-510-102100-
/O.CON.KSEW.HW.W.0001.000000T0000Z-200110T2100Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
826 AM PST Fri Jan 10 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WHAT...South wind 25 to 45 mph with gusts to 60 mph.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area. 

* WHEN...From 1 AM to 1 PM PST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WAZ516-517-102100-
/O.CON.KSEW.WI.Y.0003.000000T0000Z-200110T2100Z/
North Coast-Central Coast-
826 AM PST Fri Jan 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...North Coast and Central Coast.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Jan 9, 9:23 AM PST, 5 hours 9 minutes earlier.

Area forecast discussion, Jan 9, 9:23 AM PST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
923 AM PST Thu Jan 9 2020

.SYNOPSIS...Scattered showers will taper off through this evening.
A strong frontal system will reach the area Friday, bringing
another round of lowland rain, heavy mountain snow, and windy
conditions to the region. Cold air will move south into the area
starting Sunday night and cold fraser outflow winds are likely
early next week. There will be a chance of snow for the lowlands
of Western Washington from about Sunday night through at least the
middle of next week.

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...Radar currently depicts
scattered showers across the region and have received reports of
some snow and wintry mixes in some spots across the lowlands this
morning. Snow levels remain rather low, ranging from 500-1000 ft,
so could continue to see some snow mix down to the surface, or a
rain/snow mix, in lowland spots through the morning hours.
Precipitation will gradually taper off through this afternoon and
evening.

The next frontal system will affect the region Friday and Friday
night. Could see another wintry mix across the lowlands during the
morning hours, mainly for areas north of Everett. Heavy snow
should fall in the mountains where there is a winter storm watch
in effect. The front should be strong enough for blustery winds.
Good orographics will keep the snow going into the mountains
Saturday-- tapering off later in the day. 14

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...A frontal system will move
through the area Sunday as arctic air settles over British
Columbia and Alberta. The modified arctic front should move south
through Western Washington around Sunday night as cold Fraser
outflow develops up around Bellingham. That will open the door for
the chance of snow through the middle of next week.

&&

.AVIATION...A weak upper level disturbance in NW flow will bring
showers mostly to the interior and Cascades this morning.
Conditions will improve this afternoon. Until then, areas in the
interior will continue to see IFR to MVFR ceilings with mostly VFR
this afternoon. A warm front will spread rain to the coast early
Friday with increasing S wind along the coast and North Interior.
A cold front will keep showers in the region through Friday
afternoon. 33

KSEA...IFR to MVFR cigs this morning with light rain in the
vicinity. Improving conditions this afternoon. Light/variable wind
becoming S 05-10kt this afternoon, then increasing to 15-25 kt by
12z Fri. 33

&&

.MARINE...Gale Watches remain in effect (late tonight into Friday)
as a strong Pacific frontal system moves in. Expect increasing
southerly flow over the waters starting late tonight then easing
Friday afternoon. Strong onshore flow will follow on Saturday.
Meanwhile, seas will be rising as a large swell train reaches the
WA coast (seas building to 20-25 feet on Saturday). Another
vigorous frontal system will bring more high wind on Sunday.
Fraser River outflow winds are expected early next week due to
strong high pressure over interior B.C. This may bring gale force
N/NE winds to the Northern Inland Waters. 33

&&

.HYDROLOGY...Flooding continues on the lower Chehalis and Skokomish
Rivers today. The relative break in widespread precipitation will
allow the rivers to continue to fall into Friday, though Chehalis at
Porter seems to still be slowly rising. Chehalis at Ground and the
Skokomish Rivers will fall below flood stage later today with
Chehalis at Porter cresting today and not falling below flood stage
until Friday night.

The next round of precip coming with the front on Friday will be
rather cold over the Cascades but we still expect a rise on the
Skokomish likely above flood stage again Friday night. There might
be enough precip in the form of rain to raise the threat of
landslides again as well.

Check the latest river forecasts on the AHPS website for details.
Bower

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Watch from late tonight through late Friday night
     for Cascades of Pierce and Lewis Counties-Cascades of
     Snohomish and King Counties-Cascades of Whatcom and Skagit
     Counties-Olympics.

     High Wind Watch from late tonight through Friday afternoon for
     Admiralty Inlet Area-Central Coast-North Coast-San Juan
     County-Western Skagit County-Western Whatcom County.

PZ...Gale Watch from late tonight through Friday afternoon for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until midnight PST tonight for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Gale Watch from late tonight through Friday afternoon for
     Admiralty Inlet-East Entrance U.S. Waters Strait Of Juan De
     Fuca-Northern Inland Waters Including The San Juan Islands.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:33 PM PSTCoastal Flood AdvisorySEW24 hr
Jan 9, 2:41 PM PSTGale WarningSEW5 days
Jan 9, 2:41 PM PSTSmall Craft AdvisorySEW7 days
Jan 9, 3:25 PM PSTWinter Storm WarningSEWSan Juan3 days

Nearby

High Wind Warnings in Washington, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.